Yes, Your Birth Control Could Make You More Likely to Have a Blood Clot

For most young women, it’s not necessarily a reason to stop taking the pill

Birth control possible side effects: blood clots in lungs

The pill is generally considered to be a safe, effective way for most women to prevent pregnancy. Some 17 percent of American women of childbearing age take some form of it, according to the Centers for Disease Control and Prevention.

Advertising Policy

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

But, as with all medications, it does come with some side effects and risks, including one that you might not know about: Certain types of birth control pills increase a woman’s risk of developing a blood clot by two to four times.

Most formulations of birth control pills contain the hormones estrogen and progestin, which prevent pregnancy by stopping a woman’s body from ovulating during her cycle.

But an increased estrogen level in the body also promotes the formation of blood clots, which can develop in an artery or, more commonly, in a vein and block normal circulation (when it occurs in a vein, this is called deep vein thrombosis). Uncomfortable symptoms like pain, redness and swelling can result, but if part of the clot breaks off and makes its way to the lungs, it could stop blood from getting to the lungs and cause a more severe complication called pulmonary embolism.

What to know about the risk

Although taking the pill does increase your risk of this happening, according to vascular internist Deborah Hornacek, MD, the risk is still relatively low.

For young women who aren’t on birth control, between one and five out of every 10,000 of them will have a blood clot in a given year, Dr. Hornacek explains. But even if you quadruple that baseline risk for women on the pill, it’s still quite low.

In fact, a woman on the pill is still at a lower risk of blood clot than she would be if she were pregnant.

Advertising Policy

“The modern, lower-dose formulations of estrogen are much lower risk than what they used to be a couple decades ago,” Dr. Hornacek adds.

Other forms of estrogen-containing contraceptives like the ring and the patch have also been shown to increase risk of blood clots.

Young women are most likely to have a birth control-related blood clot when they’ve just recently started taking it. “From the first several months up to the first year is the highest-risk time period because your hormone levels are actually changing,” Dr. Hornacek says.

Women who are obese or over the age of 40 are at an elevated risk for blood clots, as are women who smoke. Long-distance travel and surgery present additional short-term risk for blood clots.

Any woman with a history of blood clots or a genetic factor that ups her risk of blood clots should consult with a specialist about whether hormones are really the best option, Dr. Hornacek advises.

Signs of a blood clot

Although women shouldn’t worry too much about getting a blood clot on birth control, they should definitely be aware that it can happen and understand the warning signs.

Advertising Policy

Most commonly, blood clots start in the legs and cause symptoms like pain, swelling, heaviness or cramping in the leg.

Less commonly, they can form in arm veins or even in the cerebral sinuses, which are main veins that drain the blood flow through the brain.

If you ever experience symptoms of a blood clot, you should seek medical attention. If you experience chest pain or shortness of breath, that warrants a visit to the emergency room, Dr. Hornacek says.

Women who have had a blood clot related to birth control should work with a specialist to determine whether they should be re-exposed to hormones in the future, she adds. And if they’re ever considering getting pregnant in the future, they should also see a specialist to help manage their risk during pregnancy.

Women with a family history of blood clots or known clotting disorders should also discuss with a specialist before use of hormones, Dr. Hornacek says. This advice also extends to women contemplating hormone replacement therapy for menopausal symptoms.

Advertising Policy
Advertising Policy